Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 20, NWS Denver/Boulder, CO

May 27, 2013Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 27, 2013, 3:51 PM MDT for Logan County, Colorado. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2013, 3:51 PM MDT (21:51 UTC)
Expired
May 27, 2013, 4:30 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 157 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:52 PM MDTHAIL 19 W Peetz, CO
May 27, 4:20 PM MDTTSTM WND GST 60Wsw Peetz, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:19 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4442 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WUUS55 KBOU 272151
SVRBOU
COC075-272230-
/O.NEW.KBOU.SV.W.0020.130527T2151Z-130527T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
351 PM MDT MON MAY 27 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO...

* UNTIL 430 PM MDT

* AT 351 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES
  NORTHWEST OF PEETZ...OR 33 MILES NORTH OF STERLING...MOVING
  SOUTHEAST AT 25 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ILIFF...PEETZ...CROOK...NORTH STERLING RESERVOIR...TWIN BUTTES...
  PROCTOR AND PADRONI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4082 10267 4068 10304 4072 10337 4099 10334
      4100 10278
TIME...MOT...LOC 2151Z 336DEG 23KT 4113 10329 

HAIL...1.25IN
WIND...60MPH

$$

GIMMESTAD
1 follow-up statement
826 
WWUS55 KBOU 272216
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
416 PM MDT MON MAY 27 2013

COC075-272230-
/O.CON.KBOU.SV.W.0020.000000T0000Z-130527T2230Z/
LOGAN CO-
416 PM MDT MON MAY 27 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHEASTERN LOGAN COUNTY...

AT 415 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PEETZ...OR 15
MILES NORTH OF STERLING...MOVING SOUTHEAST AT 30 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. AT 352 PM MDT QUARTER SIZE HAIL WAS        
         REPORTED 9 MILES WEST OF PEETZ. A FUNNEL CLOUD WAS ALSO 
         REPORTED AROUND THAT TIME. 

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ILIFF...PEETZ...CROOK...NORTH STERLING RESERVOIR...TWIN BUTTES...
PROCTOR AND PADRONI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4082 10267 4068 10304 4072 10330 4099 10330
      4100 10278
TIME...MOT...LOC 2215Z 320DEG 27KT 4087 10313 

HAIL...1.25IN
WIND...60MPH

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:47 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 27, 2:47 PM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
247 PM MDT MON MAY 27 2013

.SHORT TERM...UNSTABLE AIRMASS OVER THE NORTHEAST PLAINS WILL KEEP
THE THREAT OF SEVERE STORMS IN THE FORECAST THROUGH EARLY EVENING.
CAPES ARE 2000-3000 J/KG ALONG WITH 0-6KM SHEAR NEAR 30 KTS AND
LIMITED LOW LEVEL SHEAR MEANS LARGE HAIL AND DAMAGING WINDS MAIN
THREATS. FARTHER WEST...ROUGHLY WEST OF A LINE FROM KIMBALL
NEBRASKA TO FORT MORGAN AND DEER TRAIL VERY DRY LOW LEVELS WILL
ONLY SUPPORT ISOLATED HIGH BASED SHOWERS OR STORMS WITH GUSTY
WINDS.

LATER THIS EVENING AS CONVECTION SHIFTS EASTWARD AND ORGANIZES
INTO ANOTHER MCS IN THE CENTRAL PLAINS...WE SHOULD SEE ANOTHER LOW
LEVEL SURGE OF MOISTURE ACROSS THE NORTHEAST PLAINS OF COLORADO.
WILL AGAIN MENTION SOME PATCHY FOG EAST OF GREELEY.

FOR TUESDAY...THE LOW LEVEL MOISTURE WILL LIKELY SCOUR FROM SOUTH
TO NORTH OVER THE FORECAST AREA. THE FAR NORTHERN SECTIONS WILL
HAVE THE HIGHEST CHANCE OF KEEPING THE LOW LEVEL MOISTURE IN PLACE
WHICH WILL GIVE WAY TO A THREAT OF SEVERE STORMS ONCE AGAIN. 0-6KM
SHEAR WILL INCREASE TO 40-50 KTS AS SOUTHWEST FLOW ALOFT
STRENGTHENS IN ADVANCE OF DIGGING TROUGH. ELSEWHERE...CANT RULE
OUT ISOLATED HIGH BASED STORMS WITH GUSTY WINDS AGAIN AS THERE
SHOULD BE JUST ENOUGH MID/UPPER LEVEL MOISTURE IN ADVANCE OF
UPPER TROUGH.

.LONG TERM...TUESDAY NIGHT...THE UPPER TROUGH WILL BE OVER THE
GREAT BASIN AND 00Z WITH A GENERALLY DRY SOUTHWESTERLY FLOW OVER
THE CWFA. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MAINLY
OVER THE MOUNTAINS AND FAR NORTHEAST PLAINS IN THE EVENING. THE
UPPER TROUGH IS PROGGED TO ROTATE NORTH AND EAST ACROSS COLORADO
WITH THE AXIS MOVING ACROSS THE CWFA AFTER 18Z. INTERACTIVE
SOUNDINGS SHOW THE MOISTURE AOA 700 MB WITH DRIER AIR IN THE LOWER
LEVELS. IT WOULD SEEM PRUDENT TO ADD A SLIGHT CHANCE OF
THUNDERSTORMS IN THE AFTN AS THE TROUGH AXIS MAKES ITS WAY ACROSS
THE CWFA. THE THUNDERSTORMS WILL BE HIGH BASED PRODUCING MAINLY
GUSTY WINDS AND LIGHT RAIN SHOWERS OVER THE URBAN CORRIDOR.  BEST
CHC OF SHOWERS AND THUNDERSTORMS WILL BE IN THE MOUNTAINS WEST OF
THE DIVIDE...WITH DEEPER MOISTURE AND SOME WEAK MID AND UPPER
LEVEL QG ASCENT AHEAD OF THE TROUGH AXIS. WEDNESDAY NIGHT INTO
THURSDAY...THE UPPER TROUGH MOVES TO THE NORTH AND EAST WITH A
WESTERLY FLOW ALOFT OVER NORTHERN COLORADO. SPATIAL CROSS-SECTIONS
KEEP MOST OF THE MOISTURE IN THE MOUNTAINS WEST OF THE CONTINENTAL
DIVIDE. ALONG AND EAST OF THE DIVIDE...IT LOOKS LIKE A WEAK
MOUNTAIN WAVE SETUP IN WHICH DOWNSLOPE WILL NIX ANY PCPN POTENTIAL
ESPECIALLY ALONG THE FRONT RANGE. INTERACTIVE SOUNDINGS SHOW
MINIMAL CAPE THURSDAY AFTN...SO WILL GO WITH JUST ISOLD RAIN
SHOWERS OVER THE FAR NORTHEAST PLAINS. THURSDAY NIGHT INTO FRIDAY
WITH CLOSED TROUGH WILL BE OVER THE NORTHERN GREAT PLAINS WITH A
WEST TO NORTHWESTERLY FLOW ALOFT OVER COLORADO. MDL SOLUTION
DIFFER AS TO HOW MUCH MOISTURE IF ANY WILL BE OVER THE CWFA... BUT
IF THE CANADIEN OR ECMWF ARE CORRECT THAN MAY NEED TO KEEP SLGT
CHC POPS IN THE GRIDS. FOR NOW WILL KEEP IT CONFINED TO THE HIGH
COUNTRY. THE ANOTHER WEAK TROUGH EMBEDDED IN THE NORTHWESTERLY
FLOW ALOFT MAY BRING A ANOTHER CHANCE OF SHOWERS TO THE REGION
FRIDAY NIGHT INTO SATURDAY...ESPECIALLY ALONG THE NORTHERN BORDER.
NO POPS IN THE FCST YET BUT SOMETHING TO KEEP ANY EYE ON. RIDGING
SUNDAY INTO MONDAY. TEMPERATURES WILL BE A LITTLE LOWER THAN
NORMAL WEDNESDAY THROUGH SATURDAY...THEN AOA NORMAL BY EARLY NEXT
WEEK.

&&

.AVIATION...MAIN CONCERN WILL BE GUSTY WIND THREAT FROM ISOLATED
HIGH BASED SHOWERS OR STORMS TIL AROUND 03Z-04Z. OTHERWISE LOOK
FOR VFR CONDITIONS WITH ANY FOG THREAT STAYING NORTHEAST OF THE
FRONT RANGE AIRPORTS. ON TUESDAY...LOOK FOR ANOTHER RISK OF ISOLATED
HIGH BASED GUSTY SHOWERS/STORMS AFTER 21Z. MAIN CHANGE FOR
TUESDAY WILL BE INCREASING SOUTHEASTERLY FLOW WITH GUSTS AROUND 25
KTS BY AFTERNOON.

&&

.HYDROLOGY...NO CONCERNS AT THIS TIME AS BEST MOISTURE ON TUESDAY
WILL LIKELY SCOUR NORTH OF THE FRONT RANGE BURN AREAS. HIGH PARK
FIRE MAY BE ON THE BORDER BUT EVEN THERE FASTER STORM MOVEMENT
WOULD LIMIT RAINFALL POTENTIAL.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARJENBRUCH
LONG TERM....COOPER
AVIATION...BARJENBRUCH
Hazardous weather outlook, May 27, 11:01 AM MDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MDT MON MAY 27 2013

COZ030>051-281715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT
THERE IS A LITTLE HIGHER CHANCE OF THUNDERSTORMS ACROSS THE
FORECAST AREA THIS AFTERNOON AND EVENING. THE BEST CHANCE WILL BE
OVER THE NORTHEAST PLAINS OF COLORADO...ROUGHLY ALONG AND EAST OF
A LINE FROM KIMBALL NEBRASKA TO FORT MORGAN AND DEER TRAIL.
MOISTURE WAS PUSHING WESTWARD FROM SOUTHWEST NEBRASKA AND WILL
CONTINUE TO DO SO INTO THIS AFTERNOON. STRONGER THUNDERSTORMS ARE
EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON ALONG THE INTERFACE
OF THE HIGHER MOISTURE AIR TO THE EAST AND DRY WARMER AIR TO THE
WEST. SUFFICIENT INSTABILITY AND WIND SHEAR IS PRESENT IN THE
ATMOSPHERE TO BRING POTENTIAL OF LARGE HAIL AND DAMAGING WINDS
WITH ANY STORMS THAT DEVELOP.

FARTHER WEST INCLUDING THE FRONT RANGE I-25 URBAN CORRIDOR...
FOOTHILLS...AND MOUNTAINS...LOOK FOR ISOLATED HIGH BASED SHOWERS
AND STORMS. THEY WILL PRODUCE STRONG GUSTY WINDS UP TO 50 MPH BUT
ONLY LIGHT IF ANY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE MOUNTAINS TUESDAY NIGHT THROUGH THURSDAY...AS AN UPPER LEVEL
TROUGH OF LOW PRESSURE PASSES ACROSS THE REGION. THERE WILL BE A
CHANCE OF SOME LIGHT SNOW OVER THE HIGHER ELEVATIONS.  IT WILL BE
COOLER ACROSS THE NORTHEAST PLAINS AS WELL WITH A SLIGHT CHANCE
OF SHOWERS OR THUNDERSTORMS EXPECTED. A DRIER PATTERN WILL RETURN
ON FRIDAY AND INTO THE WEEKEND SYSTEM MOVES OFF TO THE EAST AND A
DRIER NORTHWEST TO WESTERLY FLOW ALOFT DEVELOPS OVER COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DB COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:46 PM MDTSevere Thunderstorm WarningBOUWashington59 min
May 27, 4:31 PM MDTTornado WarningBOULogan29 min
May 27, 5:03 PM MDTTornado WarningBOULogan27 min
May 27, 5:21 PM MDTSpecial Weather StatementBOULogan39 min
May 27, 5:32 PM MDTSevere Thunderstorm WarningBOULogan28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.